Alert archive / Texas / Coastal Flood Statements in 2020

Coastal Flood Statement 9, NWS Brownsville, TX

September 25, 2020Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Sep 25, 2020, 2:47 PM CDT for Kenedy County, Texas. It took effect at Sep 25, 2020, 10:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 2:47 PM CDT (19:47 UTC)
In effect from
Sep 25, 2020, 10:00 PM CDT
Expired
Sep 26, 2020, 8:00 AM CDT
In force
10 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WHUS44 KBRO 251947
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
247 PM CDT Fri Sep 25 2020

TXZ256-257-351-260400-
/O.NEW.KBRO.CF.S.0009.200926T0300Z-200926T1300Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
247 PM CDT Fri Sep 25 2020

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From 10 PM CDT this evening through 8 AM Saturday 
  morning.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Above normal high tide (2 feet MLLW) occurs
  at 3:03 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Nuisance flooding is expected...with water approaching or just
encroaching the dunes on South Padre Island and Boca Chica Beach.
Walking or driving on teh beach during high tide is not recommended.




&&

$$
1 follow-up statement
126 
WHUS44 KBRO 260331
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1031 PM CDT Fri Sep 25 2020

TXZ256-257-351-261145-
/O.CON.KBRO.CF.S.0009.000000T0000Z-200926T1300Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1031 PM CDT Fri Sep 25 2020

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...From 10 PM CDT this evening through 8 AM Saturday 
  morning.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park.

* ADDITIONAL DETAILS...Above normal high tide (2 feet MLLW) 
  occurs at 3:03 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Nuisance flooding is expected...with water approaching or just
encroaching the dunes on South Padre Island and Boca Chica Beach.
Walking or driving on teh beach during high tide is not
recommended.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Sep 25, 11:37 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 25, 11:37 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1137 AM CDT Fri Sep 25 2020

.DISCUSSION...updated the Pop forecast for the afternoon with a
small chance of a brief shower or a thunderstorm mainly over the
Lower Valley the coastal regions and possibly tracking into the
eastern portions of Hidalgo County. Isolated echos showing up
south of the River along weak convergence line. Hi-res models show
this convergence line/sea breeze spreading north across the Lower
Valley between 1 and 3 PM moving slowly west before petering out
around sunset. Morning sounding indicated sufficient moisture to
AOB 750mb with very dry air above this level. It will be a battle
if the dry air or the sea breeze has enough oomph to set off an
isolated cell or two. 20 percent should suffice for now. Adjusted
cloud cover and that is about it for now.

&&

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR should prevail for all three sites this afternoon
and overnight. Cumulus field is developing nicely and a ceiling at
4-5K is probable for a few hours this afternoon before
dissipating this evening. Also, an isolated shower or thunderstorm
is possible mainly in the KBRO and KHRL vicinity but probability
remains low, at 20 percent, so will likely not mention in the 18Z
TAF package at this time. Southeast winds remain light this
afternoon and tonight.

&&

.PREV DISCUSSION... /issued 644 AM CDT Fri Sep 25 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite imagery along with surface observations
continue to show some passing low to mid level clouds across Deep
South Texas this morning, with very light to calm winds. VFR
conditions will prevail over the next 24 hours with weak high
pressure in control. Winds will shift east and then southeasterly
later today, with some moderate gusts midday.

PREV DISCUSSION... /issued 359 AM CDT Fri Sep 25 2020/

.A hot humid weekend ahead followed by much drier and noticeably
cooler overnights and mornings next week...

SHORT TERM (Today through Saturday): Deep South Texas and the Rio
Grande Valley will hang on to above average temperatures and remain
dry through the short term. At the mid levels, an area of weakness
in the 500 mb flow will amplify to become a cutoff low over East
Texas on Saturday, while weak high pressure at the surface moves
eastward across the state through the short term. This will set up
an onshore flow today that will become more southerly by Saturday,
allowing temperatures to remain warm. Atmospheric moisture continues
to remain rather shallow, but could be enough to allow a shower or
two to develop later today. However, decided to keep out any
mentionable PoPs for this forecast package through the short term.

The current water levels are around 1.5 ft MHHW this morning, and
guidance suggests that these values will slowly come down by midday
again today with the low tide. This supports the current Coastal
Flood Advisory for the entire Lower Texas Coast...though impacts
may be less given the lack of strong wave push onshore with most
of the beach available for use yesterday. Water levels should be
low enough that a Coastal Flood Advisory will likely not be needed
today, with a statement at most for pre-dawn high tide Saturday
as water may approach the dune line only at the narrowest
beaches...if at all.

LONG TERM (Saturday Night through Thursday): If you're ready to
put an end to the summer swelter...we've got your tonic! But
first, a sultry Saturday night and a near-triple-digit Sunday for
most as low level southerly flow between subtropical ridge over
the eastern Gulf and pre-frontal low pressure in west Texas keeps
temperatures in the upper 70s or lower 80s for much of Saturday
night. Low level southwest flow develops Sunday afternoon and
should create a heat "spike" with temperatures ranging from 95 to
100 across the region. The southerly flow continues overnight
Sunday with one more sultry night...as temperatures will only dip
a couple degrees below 80 for the early Monday commute.

The change begins later Monday. Yesterday, all models came
together on the sweeping "big" front...the first of the young
autumn. Now the question is timing. The GFS stands alone with a
fast sweep, driving the front through the entire region and well
into northern Mexico by Monday evening. The remaining model suite
is not so rapid...with the front slowing as it approaches the Rio
Grande. Given the full atmospheric nature of the front and time
of year believe the slightly slower answer is best here. Inherited
forecast was in decent agreement with this...and have kept one
more hot/very hot (for late September) day for the populated
Valley with some lowering temperatures across the northern
ranchlands as the front should pass there between 1 and 4 PM. As
for precipitation...went with a modified blend to begin rain
chances across the ranchlands before noon and across most of the
Rio Grande Valley before sunset. Whether there is any convection
along the front remains to be seen...but if a quick moving line
could form, strong to potentially severe storms could be an issue
based on the dry air push and translation of stronger winds to the
surface. At this point it seems better rain chances are just
behind the front...still with thunder potential initially but
perhaps with winds below severe levels.

Thereafter...the story turns breezy to windy (windy along the
coast and bay) with residual showers mainly across the Lower
Valley and favoring the beaches Monday night as tail of vigorous
500 mb trough rolls through the eastern half of Texas. But more
notably for most folks is the significantly drier air that arrives
for Tuesday. Morning lows should fall into the 60s but more
noticeable will be the low humidity Tuesday afternoon. With new
ECMWF/UKMET/Canadian trends for a stronger and deeper 500 mb
trough, have lowered high temperatures into the low to mid 80s
Tuesday despite the return of full sunshine everywhere. As for the
beaches...the strong northerly wind flow will develop a slosh of
north/northeast swell that could create a round of minor coastal
flooding and overwash at high tide early Tuesday
morning...something to be aware of since recent erosion leaves
little slope for water to run up before hitting the dunes. May
need to hoist another coastal flood advisory for this reason
before tides run downshore later that day or night.

Finally...given the surge of dry and somewhat cooler air over the
still very warm (mid 80s) Gulf waters...beach winds could gust
over 40 mph and a coastal zone wind advisory may be in the cards
for Monday night into early Tuesday.

For Tuesday night through Thursday...welcome to the autumn comfort
zone! For the forecast, used a blend of the recent model trends
which are a bit lower than the national blends. With winds going
light to calm by Wednesday morning and with starting dewpoints
ranging from the lower 30s to lower 40s, morning lows should be in
the mid to upper 50s (except 65 to 70 along the coast). This would
be the coolest morning since May 1st and quite welcome for those
wanting to turn off the air conditioning for a few nights. The
pleasantly cool overnight/early morning should prevail into
Thursday if not longer. Diurnal temperature range will be fairly
large as still strong and total sunshine at the end of
September/start of October should allow Wednesday/Thursday
afternoon to recover toward 90 in most areas...but with low to
very low humidity remaining in place.

MARINE:

Buoy 42020 continues to show a dominant wave period around 8 to 9
seconds early this morning, but swell height has dropped to
around 2 ft. Wave heights are expected to continue to subside
through the day today and into Saturday, allowing marine
conditions to remain favorable through the short term. Winds will
remain light to moderate out of the southeast as a weak high
pressure system moves eastward across the state of Texas.

Saturday night through Tuesday night...A bit of a southerly push
Saturday night into Sunday night may bring 15 to 20 knots and
require alternating caution over the Bay by day (Sunday) and Gulf
by night (Saturday night and Sunday night). Seas will rise a
smidge to moderate levels as well. Winds and seas collapse on
Monday pre- front...before the strong surge of the big 'norther
arrives by afternoon north of Port Mansfield and the rest of the
waters at or before sunset. Strongest winds in all waters will be
Monday night...and there is a legitimate potential for a Gale
event given the strength of the low level flow combined with
enough cooler/drier air rolling across the mid-80s Gulf waters.

For now, held gusts just below 34 knots but it will be close with
the peak Monday night through at least mid morning Tuesday.
Aforementioned ECMWF/UKMET/Canadian are most bullish on a
prolonged wind and dangerous seas event into Tuesday evening...and
have nudged the forecast in this direction. Modified GFS-based
WaveWatch III output up a foot or two to account for Monday night
and Tuesday's event with a more gradual rate of improvement
Tuesday night. Bottom line? Boaters/fishers should wrap any trips
by noon Monday before dangerous conditions arrive.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  75  89  79 /  10   0   0  10
BROWNSVILLE          91  75  90  78 /  20   0   0   0
HARLINGEN            92  73  91  76 /  20   0   0   0
MCALLEN              94  75  94  76 /   0   0   0   0
RIO GRANDE CITY      96  73  97  75 /   0   0   0   0
SOUTH PADRE ISLAND   85  78  85  80 /  10   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/99
Hazardous weather outlook, Sep 25, 4:05 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
405 AM CDT Fri Sep 25 2020

TXZ248>257-351-353-260915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
405 AM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents at area beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory may be needed on Monday night along the coastal
areas with the passage of a cold front.

Strong thunderstorms could form along and ahead of the frontal
passage on Monday night, leading to the potential for strong gusty
winds, lightning, and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-260915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
405 AM CDT Fri Sep 25 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories and even a Gale Warning may be needed
Monday night into Tuesday with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 25, 1:09 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Brownsville TX
109 PM CDT Fri Sep 25 2020

TXZ255-257-251900-
Coastal Cameron TX-Inland Cameron TX-
109 PM CDT Fri Sep 25 2020

...SPECIAL WEATHER STATEMENT...

At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Library Memorial Middle School, or over Laureles, moving north at 10
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Harlingen, Los Fresnos, Rio Hondo, Arroyo City, Laureles,
Brownsville, Palmer Laasko Elementary, Rancho Viejo City Hall, Lozano
and Holly Beach.

LAT...LON 2624 9733 2622 9734 2623 9732 2619 9729
      2606 9735 2603 9741 2604 9757 2625 9767
      2632 9764 2630 9753 2633 9751 2634 9747
      2633 9745 2634 9743 2626 9729 2627 9731
      2626 9733 2625 9733 2624 9728
TIME...MOT...LOC 1809Z 185DEG 9KT 2612 9751

Hallman
Special weather statement, Sep 25, 1:50 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Brownsville TX
150 PM CDT Fri Sep 25 2020

TXZ251-254>257-351-251930-
Coastal Willacy TX-Inland Willacy TX-Coastal Kenedy TX-
Coastal Cameron TX-Inland Cameron TX-Inland Kenedy TX-
150 PM CDT Fri Sep 25 2020

...SPECIAL WEATHER STATEMENT...

At 146 PM CDT, Doppler radar was tracking strong thunderstorms
across portions of Willacy and Cameron counties, moving north at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Arroyo City, Port Mansfield, San Perlita, Willamar, Santa Monica,
Port Mansfield Chamber Of Commerce, San Perlita High School, Port
Mansfield Airport, Porfirio and La Tina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 2622 9729 2618 9740 2633 9775 2668 9773
      2667 9745 2656 9743 2656 9735 2655 9742
      2645 9737 2641 9745 2644 9738 2640 9742
      2639 9741 2644 9736 2627 9734 2627 9728
      2622 9734
TIME...MOT...LOC 1846Z 190DEG 14KT 2640 9760

Hallman

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 1:09 PM CDTSpecial Weather StatementBROCameron51 min
Sep 25, 1:50 PM CDTSpecial Weather StatementBROWillacy40 min
Sep 25, 2:48 PM CDTAreal Flood AdvisoryBROCameron117 min
Sep 25, 3:04 PM CDTSpecial Weather StatementBROCameron56 min

Nearby

Coastal Flood Statements in Texas, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.